Solitary wave propagation in elastic bars with multiple sections and layers

Tranter, M.R. ORCID: 0000-0002-6019-8819, 2019. Solitary wave propagation in elastic bars with multiple sections and layers. Wave Motion, 86, pp. 21-31. ISSN 0165-2125

14170_a1569_Tranter.pdf - Post-print

Download (714kB) | Preview


In this paper we present a numerical scheme for solving a system of Boussinesq-type equations. This can correspond to longitudinal displacements in a multi-layered elastic bar with delamination, with conditions on the interface between the sections of the bar. The method is initially presented for two coupled equations in each section and multiple sections in the bar, and later extended to any number of layers. Previous works have presented a similar method constructed using finite-difference methods, however these only solved for two sections of the bar at a time which limited the scope of studies using these methods.

The new method presented here solves for all sections at a given time step and therefore the transmitted and reflected waves in each section of the bar can be studied. The new results are shown to be in excellent agreement with previously obtained results and a further study is performed showing that the delamination width can be inferred from the changes to the incident soliton. The generalised form of this method, for any number of sections and layers with coupling terms independent of time derivatives, can be used to study the behaviour of longitudinal waves in more complicated waveguides in future studies.

Item Type: Journal article
Publication Title: Wave Motion
Creators: Tranter, M.R.
Publisher: Elsevier
Date: March 2019
Volume: 86
ISSN: 0165-2125
S0165212518303512Publisher Item Identifier
Divisions: Schools > School of Science and Technology
Record created by: Jonathan Gallacher
Date Added: 28 Jun 2019 10:57
Last Modified: 31 May 2021 15:08

Actions (login required)

Edit View Edit View


Views per month over past year


Downloads per month over past year